Alert archive / Georgia / Special Weather Statements in 2020
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at Jul 9, 2020, 6:13 PM EDT for Gwinnett County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2020, 6:13 PM EDT (22:13 UTC)
- Expired
- Jul 9, 2020, 6:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Atlanta, GA
- Hail
- 0.25 in
- Wind
- 50
County Gwinnett County, GA
The radar
The Atlanta radar (KFFC), 80 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 291 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 798 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
543
WWUS82 KFFC 092213
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
613 PM EDT Thu Jul 9 2020
GAZ022-033-034-092245-
North Fulton GA-Forsyth GA-Gwinnett GA-
613 PM EDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...SOUTHWESTERN
FORSYTH AND NORTHWESTERN GWINNETT COUNTIES UNTIL 645 PM EDT...
At 612 PM EDT...a strong thunderstorm was near Brookwood, or 10
miles southwest of Cumming. Multiple strong storms are around this
area. The storms are drifting southeast at less than 10 mph.
HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Cumming, Sandy Springs, Roswell, Johns Creek, Alpharetta, Milton,
Duluth, Sugar Hill, Suwanee, Buford, Norcross, Berkeley Lake,
Brookwood, Mechanicsville and Drew.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3422 8420 3405 8396 3390 8424 3392 8426
3394 8427 3395 8427 3396 8428 3410 8436
TIME...MOT...LOC 2212Z 331DEG 4KT 3408 8423
HAIL...0.25IN
WIND...50MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 9, 3:27 PM EDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 9, 3:27 PM EDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 327 PM EDT Thu Jul 9 2020 .SHORT TERM /Tonight through Friday Night/... As the short term period begins, a surface low pressure system continues to move northeastward along the Atlantic Coast. Direct impacts from the low are not anticipated, although much of the southeastern CONUS remains in a northwesterly flow pattern behind this low. Several weak impulses will traverse the northwest flow aloft across the forecast area. Models remain consistent showing upper level impulses moving across western portions of the forecast area both this afternoon and again on Friday. With deep moisture in place, diurnally driven convection will be the rule across the area for the remainder of the day today and Friday, with the highest PoPs in the afternoon each day. Scattered thunderstorms are ongoing across north and central Georgia, and are expected to continue through the evening hours before diminishing tonight. A few storms could become strong, and capable of producing gusty winds, locally heavy rain, and frequent lightning. With ample moisture and weak steering flow, isolated flash flooding concerns are furthermore possible in the event of any merging cells or back building strong storms. Scattered thunderstorms are once again going to develop across the area on Friday afternoon. Model guidance is becoming more consistently showing a drier profile in far north Georgia by Friday afternoon as the surface low continues to move away from the area and continued northwesterly winds filter in. PoPs have been trended down on Friday afternoon, as a result. Temperatures are expected to run near climatological normals today and 1-4 degrees above on Friday. Deep moisture will moreover contribute to dewpoints in the low to mid 70s. As a result, heat indices in the 95-100 range are ongoing in central Georgia this afternoon, and are likely to be in the 100-105 range across the majority of our area on Friday. King .LONG TERM /Saturday through Thursday/... The big story for the weekend will be the heat and humidity. Temperatures are expected to be slightly above climatological normal as the extended period kicks off on Saturday. Temps will range from the low to mid 90s across the CWA. Dewpoints in the low 70s will give us the potential for 100+ degree heat indices for the rest of the week, especially across south and central Georgia. Strong ridging in the desert SW will continue the NW flow pattern over the SE through the weekend. Models are suggesting that an MCS is likely over the southern Mississippi river valley at some point on Sunday into Monday. The question of whether or not this system sweeps into our area still remains, but the severe parameters that support a favorable environment for such a system continue. Mid level lapse rates still range from 7 to 7.5 C/KM and strong daytime heating combined with some decent bulk shear in NW Georgia have been persistent in each of the last few model runs. By Tuesday, the ridge in the SW begins to move East and we begin to flatten out a little, taking on a more westerly flow. This keeps chance for afternoon thunderstorms going and does little to relieve the heat, but it does take us out of NW flow subsequently reducing the risk for another MCS. Vaughn && .AVIATION... 18Z Update... Primarily VFR conditions are ongoing across the area and are expected to continue at all TAF sites through the period. There is a chance of scattered convection during the mid to late afternoon across north and central Georgia, enough to warrant a TEMPO group for TSRA from 20-24Z. Some MVFR ceilings are also possible where TSRA occurs. Winds will be predominantly W to NW at 5 kts or less through the period. //ATL Confidence...18Z Update... High confidence on all elements. King && .PRELIMINARY POINT TEMPS/POPS... Athens 72 93 72 93 / 20 40 30 20 Atlanta 73 91 73 90 / 40 40 30 20 Blairsville 67 85 66 83 / 30 50 30 20 Cartersville 71 91 70 91 / 30 40 30 20 Columbus 74 93 75 96 / 30 40 20 20 Gainesville 71 90 71 89 / 20 50 30 20 Macon 73 93 73 94 / 30 40 30 30 Rome 72 92 71 91 / 20 40 30 20 Peachtree City 72 91 72 92 / 30 40 30 20 Vidalia 75 94 76 95 / 30 30 30 40 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...King LONG TERM....Vaughn AVIATION...King
Hazardous weather outlook, Jul 9, 11:45 AM EDT, 6 hours 28 minutes before
Hazardous Weather Outlook...Updated National Weather Service Peachtree City GA 1145 AM EDT Thu Jul 9 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-100945- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1145 AM EDT Thu Jul 9 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms are expected this afternoon and evening. A few strong storms are possible with gusty winds, locally heavy rainfall and frequent lightning. An isolated severe thunderstorm cannot be ruled out with damaging winds and some hail in addition to heavy rainfall and frequent lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Scattered afternoon and evening thunderstorms are expected Friday and Saturday with gusty winds, locally heavy rain and frequent lightning. Thunderstorms late Saturday and Sunday could be strong to severe with very heavy rainfall, damaging winds and frequent lightning. Only isolated thunderstorms are expected Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Local storm report, Jul 9, 5:17 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
517 PM EDT THU JUL 09 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 1 NNE JASPER 34.48N 84.42W
07/09/2020 E1.00 INCH PICKENS GA TRAINED SPOTTER
QUARTER-SIZED HAIL FELL FOR ABOUT 3 MINUTES AND
ACCUMMULATED IN GRASS ALONG NAVAHO TRAIL DRIVE IN
JASPER.
&&
EVENT NUMBER FFC2000871
DJNSpecial weather statement, Jul 9, 5:21 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
521 PM EDT Thu Jul 9 2020
GAZ023-025-034-035-092145-
Hall GA-Jackson GA-Barrow GA-Gwinnett GA-
521 PM EDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HALL...WESTERN
JACKSON...NORTHWESTERN BARROW AND NORTHEASTERN GWINNETT COUNTIES
UNTIL 545 PM EDT...
At 521 PM EDT...a strong thunderstorm was over Chestnut Mountain, or
9 miles south of Gainesville...moving south at 10 mph.
HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Gainesville, Buford, Braselton, Flowery Branch, Oakwood, Hoschton,
Talmo, Rest Haven, Candler, Thompsons Mill, Chateau Elan, Chestnut
Mountain and Road Atlanta-Lanier Speedway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3426 8392 3422 8371 3411 8368 3405 8385
3411 8403
TIME...MOT...LOC 2121Z 011DEG 9KT 3417 8384
HAIL...0.25IN
WIND...50MPHSpecial weather statement, Jul 9, 5:26 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
526 PM EDT Thu Jul 9 2020
GAZ014-022-092200-
Dawson GA-Forsyth GA-
526 PM EDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAWSON AND NORTHWESTERN
FORSYTH COUNTIES UNTIL 600 PM EDT...
At 526 PM EDT...a strong thunderstorm was over Hightower, or near
Cumming...moving southeast at 20 mph.
HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Cumming, Matt, Drew, Silver City, Ducktown, Coal Mountain and
Hightower.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3431 8400 3420 8411 3414 8426 3433 8426
3439 8421
TIME...MOT...LOC 2126Z 318DEG 17KT 3429 8419
HAIL...0.25IN
WIND...50MPHSpecial weather statement, Jul 9, 5:50 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
550 PM EDT Thu Jul 9 2020
GAZ032-033-043-044-092215-
North Fulton GA-Douglas GA-Cobb GA-South Fulton GA-
550 PM EDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...NORTHEASTERN
DOUGLAS...SOUTHEASTERN COBB AND NORTHEASTERN SOUTH FULTON COUNTIES
UNTIL 615 PM EDT...
At 550 PM EDT...a strong thunderstorm was over Six Flags Over
Georgia, or 7 miles west of Atlanta...moving southeast at 10 mph.
HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Atlanta, Smyrna, East Point, College Park, Austell, Grant Park-Zoo
Atlanta, Midtown, Lithia Springs, Sweetwater Creek State Park, West
End, Virginia Highland, Vinings, Sweet Auburn, Turner Field, Piedmont
Park, Bankhead, Six Flags Over Georgia, Cascade Heights, Bolton and
Sandtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3389 8448 3380 8435 3375 8435 3366 8444
3365 8462 3380 8464
TIME...MOT...LOC 2150Z 331DEG 8KT 3378 8451
HAIL...0.25IN
WIND...50MPHLocal storm report, Jul 9, 6:04 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
604 PM EDT THU JUL 09 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 3 N ELLIJAY 34.74N 84.49W
07/09/2020 E1.25 INCH GILMER GA TRAINED SPOTTER
HAIL A LITTLE LARGER THAN QUARTERS FALLING NORTH OF
ELLIJAY, ALONG BMW DRIVE.
&&
EVENT NUMBER FFC2000872
DJNSpecial weather statement, Jul 9, 6:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
613 PM EDT Thu Jul 9 2020
GAZ022-033-034-092245-
North Fulton GA-Forsyth GA-Gwinnett GA-
613 PM EDT Thu Jul 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...SOUTHWESTERN
FORSYTH AND NORTHWESTERN GWINNETT COUNTIES UNTIL 645 PM EDT...
At 612 PM EDT...a strong thunderstorm was near Brookwood, or 10
miles southwest of Cumming. Multiple strong storms are around this
area. The storms are drifting southeast at less than 10 mph.
HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Cumming, Sandy Springs, Roswell, Johns Creek, Alpharetta, Milton,
Duluth, Sugar Hill, Suwanee, Buford, Norcross, Berkeley Lake,
Brookwood, Mechanicsville and Drew.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3422 8420 3405 8396 3390 8424 3392 8426
3394 8427 3395 8427 3396 8428 3410 8436
TIME...MOT...LOC 2212Z 331DEG 4KT 3408 8423
HAIL...0.25IN
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:03 PM EDT | Special Weather Statement | FFC | Taylor | 27 min |
| Jul 8, 8:20 PM EDT | Special Weather Statement | FFC | Fannin, Union | 25 min |
| Jul 8, 8:22 PM EDT | Severe Thunderstorm Warning | FFC | Gwinnett | 23 min |
| Jul 8, 8:43 PM EDT | Special Weather Statement | FFC | Taylor | 32 min |
| Jul 8, 8:56 PM EDT | Special Weather Statement | FFC | Fannin, Gilmer | 34 min |
| Jul 8, 9:22 PM EDT | Special Weather Statement | FFC | Forsyth | 23 min |
| Jul 9, 4:17 PM EDT | Special Weather Statement | FFC | White | 28 min |
| Jul 9, 4:36 PM EDT | Severe Thunderstorm Warning | FFC | Union | 28 min |
| Jul 9, 4:42 PM EDT | Severe Thunderstorm Warning | FFC | Pickens | 33 min |
| Jul 9, 4:45 PM EDT | Special Weather Statement | FFC | Whitfield | 30 min |
| Jul 9, 5:21 PM EDT | Special Weather Statement | FFC | Hall | 24 min |
| Jul 9, 5:26 PM EDT | Special Weather Statement | FFC | Forsyth | 34 min |
| Jul 9, 5:44 PM EDT | Severe Thunderstorm Warning | FFC | Gilmer | 31 min |
| Jul 9, 5:50 PM EDT | Special Weather Statement | FFC | Fulton | 25 min |
| Jul 9, 6:20 PM EDT | Special Weather Statement | FFC | Fulton | 25 min |
| Jul 9, 6:37 PM EDT | Flash Flood Warning | FFC | Cobb, Fulton | 6 hr |
| Jul 9, 6:46 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, Fayette, Fulton | 44 min |
| Jul 9, 6:51 PM EDT | Special Weather Statement | FFC | Gwinnett | 24 min |
| Jul 9, 6:56 PM EDT | Severe Thunderstorm Warning | FFC | DeKalb, Gwinnett | 34 min |
| Jul 9, 7:24 PM EDT | Special Weather Statement | FFC | Cobb | 36 min |
| Jul 9, 7:30 PM EDT | Severe Thunderstorm Warning | FFC | DeKalb, Gwinnett, Rockdale | 30 min |
| Jul 9, 7:53 PM EDT | Special Weather Statement | FFC | Pike, Upson | 37 min |
Nearby
Special Weather Statements in Georgia, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.